Article date: August 2013
Doctors should no longer prescribe oral ketoconazole for fungal infections, and should review patients’ treatment options because of a risk of liver injury. The European Medicines Agency’s Committee on Medicinal Products for Human Use (CHMP) concluded that although liver injury such as hepatitis is a known side effect of antifungal medicines, the incidence and the seriousness are higher with oral ketoconazole than with other antifungals.
Reported cases of hepatotoxicity include hepatitis, cirrhosis, and liver failure with fatal outcomes or requiring liver transplantation. Onset of hepatotoxicity generally occurred 1–6 months after starting treatment (but has also been reported earlier than 1 month), and occurred at the recommended daily dose of 200 mg.
Efficacy studies on oral ketoconazole are limited. There are also inadequate data to support the efficacy of ketoconazole when other treatments have failed or are not tolerated, or when resistance has been detected.
The CHMP has recommended that the licences for oral ketoconazole should be suspended throughout the EU; this recommendation will now be considered by the European Commission.
Advice for healthcare professionals:
- Oral ketoconazole should not be prescribed for fungal infections
- Doctors should review patients who are taking this medicine for fungal infections, with a view to stopping treatment or choosing an appropriate alternative
- Pharmacists should refer patients with a prescription of oral ketoconazole for fungal infections to their treating doctor for a non-urgent appointment to discuss suitable alternative treatment
- Topical ketoconazole formulations (such as creams, ointments, and shampoos) have very low systemic absorption and may continue to be used as currently approved
- Ketoconazole is sometimes used off-label for patients with Cushing’s syndrome. Arrangements are being put in place to ensure this group of patients continue to have access to oral ketoconazole
See statement from the European Medicines Agency
See also message sent via the Central Alerting System
Article citation: Drug Safety Update vol 7 issue 1, August 2013: S1.
Published 11 December 2014